FDA expands antidepressant suicide warning

content provided by mayoclinic.com

FDA expands antidepressant suicide warning

Young adults may face an increased risk of suicidal thoughts when starting antidepressant treatment.

What happened? Since 2005, antidepressant labels have warned of an increased risk of suicidal thoughts and behavior in children and adolescents who take antidepressants. Now Food and Drug Administration (FDA) experts recommend expanding the suicide warning to include adults ages 18 to 24.

The black box warning — the sternest drug warning issued by the FDA — would warn adults ages 18 to 24 of an increased risk of suicidal thoughts or behavior during the first one to two months of antidepressant treatment. The warning isn't necessarily meant to discourage use of antidepressants for people who may benefit from the medication, however. Depression and certain other serious mental health conditions remain the leading causes of suicide.

The increased risk of suicidal thoughts and behavior doesn't appear to apply to adults older than age 24. In fact, for adults age 65 and older, antidepressants can actually decrease the risk of suicidal thoughts and behavior.

The proposed labeling change affects all antidepressant medications, including citalopram (Celexa), fluoxetine (Prozac) and sertraline (Zoloft). Manufacturers are expected to comply with the FDA's labeling request.

What does this mean to you? An increased risk of suicidal thoughts or behavior is nothing to take lightly. But treatment for mental health conditions is essential — at any age. Without appropriate treatment, a serious mental health condition may pose a much greater risk of suicide than does the antidepressant used to treat the condition.

If you're considering taking an antidepressant, weigh the risks and benefits with your doctor.

If you're currently taking an antidepressant, continue taking the medication as prescribed. Contact your doctor if you're concerned about antidepressant side effects. Call right away if your depression gets worse or if you consider harming yourself. If your doctor decides that it's best for you to stop taking the antidepressant, he or she will gradually wean you off the medication. Stopping an antidepressant abruptly may cause irritability, anxiety, headaches, or other signs and symptoms of withdrawal.

Last Updated: 05/04/2007
© 1998-2014 Mayo Foundation for Medical Education and Research (MFMER). All rights reserved. A single copy of these materials may be reprinted for noncommercial personal use only. "Mayo," "Mayo Clinic," "MayoClinic.com," "Mayo Clinic Health Information," "Reliable information for a healthier life" and the triple-shield Mayo logo are trademarks of Mayo Foundation for Medical Education and Research.

Terms and conditions of use

 

Bookmark and Share   E-Mail Page   Printer Friendly Version